Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Rigidity and topological conjugates
of topologically tame Kleinian groups


Author: Ken'ichi Ohshika
Journal: Trans. Amer. Math. Soc. 350 (1998), 3989-4022
MSC (1991): Primary 57M50; Secondary 30F40
DOI: https://doi.org/10.1090/S0002-9947-98-02073-X
MathSciNet review: 1451613
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Minsky proved that two Kleinian groups $G_1$ and $G_2$ are quasi-conformally conjugate if they are freely indecomposable, the injectivity radii at all points of $\bold{H}^3/G_1$, $\bold{H}^3/G_2$ are bounded below by a positive constant, and there is a homeomorphism $h$ from a topological core of $\bold{H}^3/G_1$ to that of $\bold{H}^3/G_2$ such that $h$ and $h^{-1}$ map ending laminations to ending laminations. We generalize this theorem to the case when $G_1$ and $G_2$ are topologically tame but may be freely decomposable under the same assumption on the injectivity radii. As an application, we prove that if a Kleinian group is topologically conjugate to another Kleinian group which is topologically tame and not a free group, and both Kleinian groups satisfy the assumption on the injectivity radii as above, then they are quasi-conformally conjugate.


References [Enhancements On Off] (What's this?)

  • 1. F. Bonahon, Cobordism of automorphisms of surfaces, Ann. Sci. Ecole Norm. Sup. (4) 16, 237-270 (1983). MR 85j:57011
  • 2. F. Bonahon, Bouts de variétés hyperboliques de dimension 3, Annals of Math. 124, 71-158 (1986). MR 88c:57013
  • 3. R. Canary, Ends of hyperbolic 3-manifolds, Journal of the A.M.S. 6 (1993) 1-35. MR 93e:57019
  • 4. R. Canary, A covering theorem for hyperbolic 3-manifolds and its applications, Topology 35, (1996), 751-778. MR 97e:57012
  • 5. R. D. Canary, D. B. A. Epstein, P. Green, Notes on notes of Thurston, Analytical and geometric aspects of hyperbolic spaces, London Math. Soc. Lecture Note Ser. 111 Cambridge Univ. Press (1987) 3-92. MR 89e:57008
  • 6. J. Cannon and W. Thurston, Group invariant Peano curves, preprint.
  • 7. A. Casson, S. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Student Texts 9, Cambridge Univ. Press, (1988). MR 89k:57025
  • 8. D.B.A. Epstein and A. Marden, Convex hulls in hyperbolic spaces, a theorem of Sullivan, and measured pleated surfaces, Analytic and Geometric Aspects of Hyperbolic Spaces, Cambridge University Press, 1987, 113-253. MR 89c:52014
  • 9. E. Ghys, P. de la Harpe et al., Sur les groupes hyperboliques d'après Mikhael Gromov, Birkhäuser, Boston, Basel, Berlin, (1990). MR 92f:53050
  • 10. M. Gromov, Structures métriques pour les variétés riemanniennes, Editions Cedic, Paris, 1981. MR 85e:53051
  • 11. W. Jaco, Lectures on three-manifold topology, CBMS regional conference series in mathematics, 43, AMS, (1980). MR 81k:57009
  • 12. J. Jost, Harmonic maps between surfaces, Lecture Notes in Mathematics, 1062, Springer Verlag, Heidelberg, (1984). MR 85i:58046
  • 13. S. Kerckhoff, The asymptotic geometry of Teichmuller space, Topology 19 (1980) 23-41. MR 81f:32029
  • 14. O. Lehto, Univalent functions and Teichmüller spaces, Graduate Text in Mathematics 109, Springer Verlag, New York, Berlin, Heidelberg (1987). MR 88f:30073
  • 15. A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math. 99 (1974) 383-462. MR 50:21185
  • 16. H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J. 66 (1992), 387-442. MR 93f:30045
  • 17. J. Morgan, On Thurston's uniformization theorem for three-dimensional manifolds, The Smith conjecture, Academic Press (1984), pp. 37-125. MR 86i:57002
  • 18. Y. Minsky, Harmonic maps into hyperbolic 3-manifolds, Trans. of the A.M.S. 332, (1992) 607-632. MR 92j:58027
  • 19. Y. Minsky, Teichmüller geodesics and ends of hyperbolic 3-manifolds, Topology, 32, (1993), 625-647. MR 95g:57031
  • 20. Y. Minsky, On rigidity, limit sets and end invariants of hyperbolic 3-manifolds, Journal of the A.M.S. 7 (1994) 539-588. MR 94m:57029
  • 21. D. McCullough, A. Miller and G.A. Swarup, Uniqueness of cores of non-compact 3-manifolds, J. London Math. Soc. 32 (1985) 548-556. MR 87e:57018
  • 22. K. Ohshika, On limits of quasi-conformal deformations of Kleinian groups, Math. Z. 201 (1989), 167-176. MR 90f:30058
  • 23. K. Ohshika, Geometric behaviour of Kleinian groups on boundaries for deformation spaces, Quart. J. Math. Oxford Ser. (2), 43 (1992) 97-111. MR 93a:57018
  • 24. K. Ohshika, Kleinian groups which are limits of geometrically finite groups, preprint
  • 25. K. Ohshika, Geometrically finite Kleinian groups and parabolic elements, Proc. Edinburgh Math. Soc. 41 (1998), 141-159.
  • 26. K. Ohshika, Topologically conjugate Kleinian groups, Proc. AMS, 124 (1996) 739-743. MR 97d:57015
  • 27. J-P. Otal, Courants géodésiques et produits libres, Thèse, Univ. Paris-Sud, Orsay.
  • 28. W. Thurston, The geometry and topology of 3-manifolds, Lecture notes, Princeton Univ.
  • 29. G. P. Scott, Compact submanifolds of 3-manifolds, J. London Math. Soc. 7 (1973), 246-250. MR 48:58080
  • 30. D. Sullivan On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann Surfaces and Related Topics, Ann. Math. Studies 97, 465-496, (1981) MR 83f:58052
  • 31. W. Thurston, Hyperbolic structures on 3-manifolds I: Deformation of acylindrical manifolds, Annals of Math. 124 (1986), 203-246. MR 88g:57014
  • 32. F. Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. 87, 56-88 (1968). MR 36:7146

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M50, 30F40

Retrieve articles in all journals with MSC (1991): 57M50, 30F40


Additional Information

Ken'ichi Ohshika
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, Komaba, Meguro-ku, Tokyo 153, Japan
Email: ohshika@ms.u-tokyo.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-98-02073-X
Received by editor(s): July 22, 1994
Received by editor(s) in revised form: October 14, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society